A man in his mid-50s presented with palpitations, chest pain and syncope. After initial workup for a non-ST elevation myocardial infarction, a CT scan revealed metastatic melanoma. The malignancy was infiltrating his right ventricle, resulting in recurrent ventricular tachycardia. Although initially hard to manage, his arrhythmias were eventually controlled with medication. Unfortunately, despite an initial response to immunotherapy, he died six months after diagnosis.
Cardiac metastases are rare, but melanoma has a high predication for metastasising to the heart and a small number of cases of such metastases causing ventricular arrhythmias have previously been reported. This case shows the importance of concurrent investigations when patients report multiple, seemingly unrelated symptoms as a unifying diagnosis may be uncovered.
- Cardiovascular system
- Skin cancer
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors JG, NB, DR and KB provided clinical care to the patient, jointly conceived of the project, contributed revisions of the manuscript and approved the final manuscript. JG wrote the first draft of the manuscript and performed the literature search. KB is the corresponding author and is responsible for the overall content as guarantor. All authors agree to be accountable for the article content.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.